Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 57, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 9, 1998, 1:45 AM EDT for Tift County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 1998, 1:45 AM EDT (05:45 UTC)
- Expired
- Apr 9, 1998, 2:15 AM EDT
- In force
- 30 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Tift County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:50 AM EDT | Hail 0.75 | Tifton, GA | Marble to dime sized hail covering the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1577 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 090545 RRA SVRTLH GAC277-090615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 145 AM EDT THU APR 9 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL GEORGIA ...TIFT COUNTY AT 142 AM EDT... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM DEVELOPING OVER THE SOUTHEASTERN CORNER OF WORTH COUNTY ABOUT 5 TO 7 MILES SOUTHWEST OF TY TY...MOVING NORTHEAST AT 55 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL AS IT MOVES ACROSS THE COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... TIFTON BY 150 TO 155 AM EDT CHULA BY 150 TO 155 AM EDT HARDING BY 155 AM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PFOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:42 PM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Apr 8, 8:42 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 842 PM EDT WED APR 8 1998 EVEN THOUGH KTLH AND KEVX RADARS ARE NOT DETECTING ANY SIGNIFICANT SHOWERS...AND MOST OF THE SVR WX IS TO THE N OF CWA...I THINK CRNT ZONES STILL LOOK FINE (SINCE WE ARE STILL IN THE WARM SECTOR...AND THE FNT IS WELL TO OUR W). THE ONLY CHANGES I MIGHT MAKE WOULD BE TO CHANGE THE WORDING TO INDICATE THAT THE BULK OF SHWRS/TSTMS WILL OCCUR LATE TONITE. SO...WILL CONTINUE TO MONITOR TEMPS AND RADARS AND WILL UPDATE BIG BEND ZONES LATER IF NECESSARY. MOLLERE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:57 AM EDT | Severe Thunderstorm Warning | TAE | Irwin | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.